Science

FDA warns of increased poisoning in children from cough medicine

A study released Tuesday found more children are overdosing on the cough suppressant benzonatate as a prescription drug — sold under the brand name Tessalon.

Researchers from the US Food and Drug Administration say their findings, published by the American Academy of Pediatrics, are another reminder to keep prescriptions out of reach of children.

“Access to medical products at home presents a risk for unintentional ingestion in young children because oral exploration is a normal part of development in infants, and young children may be tempted to consume items such as candy,” he said. wrote.

The study noted that benzonatate, prescribed for the treatment of cough that comes with a cold or flu, is not approved for people younger than 10 years of age. Overdose may result in suffocation, airway compromise, depression of the central nervous system, and death.

The study found that reports to US poison control centers of children eating benzonatate increased by 159% during the eight-year period, from 308 cases in 2018 to 799. The 4,689 reported cases include six deaths.

According to the findings, cases involving children unintentionally exposed to the drug and children who misused it later largely involved children 10 years of age and older.

Intentional exposures increased from 49 in 2010 to 210 in 2018, with more than half of abuse/abuse cases and almost all suspected suicide attempts among 10- to 16-year-olds, they said.

Pediatric prescriptions for benzonatate increased 62% from 2012 to 2019, researchers found, which “may be due to efforts to reduce inappropriate narcotic prescriptions,” a reference to the epidemic of Excess deaths from prescription opioids.

Since at least 2010, the FDA has warned that accidental ingestion of benzonate by children under the age of 10 could kill them.

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button